Whitehorse, Yukon – The Yukon Coroner’s Service has confirmed three deaths as a result of drug overdoses, involving the opioid fentanyl, since mid-January 2021.
A fourth death during the same time period is pending toxicological results, however, circumstances and autopsy findings suggest that this death is also the result of a drug overdose. All of these deaths occurred in the Whitehorse area.
“Drug overdoses continue to take the lives of Yukoners at an alarming rate,” says Yukon Chief Coroner Heather Jones.
“Since Yukon’s first fentanyl death in 2016, Yukon has had a total of 36 confirmed opioid deaths, 28 of which involved fentanyl. In 2020, the Coroner’s Service investigated 14 drug overdose deaths. Of these, 10 involved opioids, eight of which were fentanyl-based. These numbers are more than double those that were seen in 2019.”
“All Yukon communities have been affected by these deaths and it is clear this is still an issue of real concern. These deaths and overdoses are occurring in people from all walks of life, and in ages. Given the number of overdoses that both Yukon RCMP and Emergency Medical Services have responded to in recent months, we are fortunate the death toll is not higher,” said Yukon’s Chief Medical Officer of Health Dr. Brendan Hanley.
Hanley said a number of initiatives have been introduced to support individuals however COVID-19 pandemic has also played a part in how services are offered and accepted.
“Although much is in place for those who are ready and willing to access the services, we recognize that there is still much work to be done.”
Chief Superintendent Scott O. Sheppard, Commanding Officer of “M” Division RCMP stated “The Yukon RCMP works daily alongside our first responders and remains concerned about the impacts illicit drugs are having on our community. Between April 1, 2020 and December 31, 2020, Yukon RCMP members administered Naloxone to members of the general public on 23 separate occasions. The RCMP have also attended an additional 46 separate calls for service where Synthetic Opioid/Fentanyl was suspected. The possible consumption of drugs contaminated with fentanyl, and potential overdose, is very real in our territory. The consequences are severe.”
Please help by "sharing" our reports on your social media accounts.